Feelings of impending doom
Feelings of impending doom are defined as the sudden sensations of overwhelming fear and urgency based on the belief that a negative event is about to occur in the immediate future. Negative events typically include some kind of medical emergency, such as the vasovagal response presenting as fainting during a blood donation; fearing the potential to cause harm to others, being harmed, or dying; or that the world coming to an end. This effect can be the result of real evidence, but may also be based on an unfounded delusion or negative hallucinations. The intensity of these feelings can become overwhelming enough to trigger panic attacks.
Feelings of impending doom are often accompanied by vague/paradoxical physical effects and other coinciding effects such as anxiety, panic attacks, and unspeakable horrors. They are most commonly induced under the influence of heavy dosages of hallucinogenic compounds, such as deliriants like myristicin, psychedelics, and dissociatives. However, they can also occur during medical issues, cardiac arrest, mental illness, or interpersonal problems.
Compounds within our psychoactive substance index which may cause this effect include:
Annectdotal reports which describe this effect with our experience index include:
- Experience:120µg LSD - First Bad Acid Trip, Psychosis
- Experience:17mg 3-MeO-PCP & Cannabis oil - Terrifying confusion
- Experience:3 Grams of Mushrooms - Reset on my Life, Experiencing Satori and the Cosmic Perspective
- Experience:3-MeO-PCP - Extreme psychosis
- Experience:300µg ETH-LAD - Turned Inside Out
- Experience:300μg 1P-LSD + 40mg diphenidine - My first psychotic break
- Experience:4 Days Sleep Deprivation - Progression of Sleep Deprivation Visuals Over Time
- Experience:DPH (750 mg) - The Dancing Invisible Men Come to Life!
- Experience:DXM and Cannabis: 100mg - Unexpected Strong Trip
- Experience:Datura Alcoholic Tincture
- Experience:Mushrooms (~0.5 g) - Autonomous Voice
- Experience:Nightmare flipping
- Experience:Unknown Dose DOC (Insufflated) - Overdosing and Terifying Ego Death
- Experience:Unknown dose - Supermarket dislocation and biking
- Experience:~150mg MDA(oral) - a case of mistaken identity
- Gilchrist, P. T., Ditto, B. (January 2015). "Sense of impending doom: Inhibitory activity in waiting blood donors who subsequently experience vasovagal symptoms". Biological Psychology. 104: 28–34. doi:10.1016/j.biopsycho.2014.11.006. ISSN 0301-0511. Retrieved 3 October 2022.
- Poxon, L. H. (2013). ""Doing the same puzzle over and over again": a qualitative analysis of feeling stuck in grief". doi:10.15123/PUB.3490. Retrieved 11 October 2022.
- Kanner, A. M. (June 2004). "Recognition of the Various Expressions of Anxiety, Psychosis, and Aggression in Epilepsy". Epilepsia. 45 (s2): 22–27. doi:10.1111/j.0013-9580.2004.452004.x. ISSN 0013-9580. Retrieved 11 October 2022.
- Hibbert, G. A. (28 January 1984). "Hyperventilation as a cause of panic attacks". BMJ. 288 (6413): 263–264. doi:10.1136/bmj.288.6413.263. ISSN 0959-8138. Retrieved 11 October 2022.
- "Glossary of Technical Terms". Diagnostic and statistical manual of mental disorders (5th ed.): 826–7. 2013. doi:10.1176/appi.books.9780890425596.GlossaryofTechnicalTerms.
- Abernethy, M. K., Becker, L. B. (September 1992). "Acute nutmeg intoxication". The American Journal of Emergency Medicine. 10 (5): 429–430. doi:10.1016/0735-6757(92)90069-A. ISSN 0735-6757. Retrieved 11 October 2022.
- Demetriades, A. K., Wallman, P. D., McGuiness, A., Gavalas, M. C. (1 March 2005). "Low cost, high risk: accidental nutmeg intoxication". Emergency Medicine Journal. 22 (3): 223–225. doi:10.1136/emj.2002.004168. ISSN 1472-0205. Retrieved 11 October 2022.
- Milhorn, H. T. (2018). "Substance Use Disorders". Hallucinogen Dependence. Springer International Publishing. pp. 167–177. doi:10.1007/978-3-319-63040-3_12. ISBN 9783319630397.
- Alao, D., Guly, H. R. (1 March 2005). "Missed clavicular fracture; inadequate radiograph or occult fracture?". Emergency Medicine Journal. 22 (3): 232–233. doi:10.1136/emj.2003.013425. ISSN 1472-0205. Retrieved 11 October 2022.
- Di Cyan, E. (1971). "Poetry and Creativeness: With Notes on the Role of Psychedelic Agents". Perspectives in Biology and Medicine. 14 (4): 639–650. doi:10.1353/pbm.1971.0044. ISSN 1529-8795. Retrieved 11 October 2022.
- Obreshkova, D., Kandilarov, I., Angelova, V. T., Iliev, Y., Atanasov, P., Fotev, P. S. (January 2017). "PHARMACO - TOXICOLOGICAL ASPECTS AND ANALYSIS OF PHENYLALKYLAMINE AND INDOLYLALKYLAMINE HALLUCINOGENS (REVIEW)" (PDF). PHARMACIA. 64 (1).
- Geiger, H. A., Wurst, M. G., Daniels, R. N. (17 October 2018). "DARK Classics in Chemical Neuroscience: Psilocybin". ACS Chemical Neuroscience. 9 (10): 2438–2447. doi:10.1021/acschemneuro.8b00186. ISSN 1948-7193. Retrieved 11 October 2022.
- Kamińska, K., Świt, P., Malek, K. (21 January 2021). "2-(4-Iodo-2,5-dimethoxyphenyl)- N -[(2-methoxyphenyl)methyl]ethanamine (25I-NBOME): A Harmful Hallucinogen Review". Journal of Analytical Toxicology. 44 (9): 947–956. doi:10.1093/jat/bkaa022. ISSN 0146-4760. Retrieved 11 October 2022.
- Cohen, S. (1 May 1963). "Prolonged Adverse Reactions to Lysergic Acid Diethylamide". Archives of General Psychiatry. 8 (5): 475. doi:10.1001/archpsyc.1963.01720110051006. ISSN 0003-990X. Retrieved 11 October 2022.